** Disclaimer: this article aims to promote discussion, offer insights from an ED perspective and get people thinking. It is in no way intended to contradict the St John Clinical Practice Guidelines. Ambulance officers should remain practicing within their ATP as per their St John guidance. **
So for my first blog post, thought I may as well start with the controversial can of worms, the old Special K! Lots of you have asked questions about this, and I know among ED staff it’s a polarising topic. Let me start by saying that whilst I mainly work in the comfy confines of the ED, I also do expedition work on boats in the middle of nowhere, with no other medical staff and minimal monitoring, so I love ketamine. It’s safe, it works, it doesn’t cause respiratory or cardiovascular depression, and it lasts long enough to pull and splint that mangled joint. But… we need to be clear why we’re using ketamine. Is it for analgesia, or for sedation? The doses are very different, and the grey area in between is where the problems happen, down in the murky depths of the K-hole.
Before we go further, time for a quick revision of how ketamine works:
- NMDA receptor antagonist = analgesia, amnesia, anaesthesia, sedation
- Interacts with opioid receptors = increases effects of opioids
- Muscarinic receptor antagonist = bronchodilatation, mild tachycardia and hypertension
- Provides quick onset as it rapidly crosses the blood-brain barrier, so peak effects seen around 1minute after IV bolus, 5mins after IM.
- Duration of action up to 15mins IV, 25mins IM
- Adverse effects: vomiting, emergence reaction (hallucinations), salivation
So what’s this dissociation malarkey everyone talks about?
The dissociation seen with ketamine is a trance-like cataleptic state, ie the patient has their eyes open but doesn’t respond. As patients wake up from this, they go through a confusional state somewhere between unconscious and fully conscious, known as ‘emergence phenomenon’. This can be utterly terrifying with vivid hallucinations of sound, sight and smell. A patient who was given ketamine whilst agitated or scared will wake up with those same feelings now magnified, hence the problems we see in ED. Sometimes the patient settles with constant and repeated reassurance – a time consuming and challenging job. Sometimes they become so agitated they require sedation with benzos – which makes their assessment near impossible until it wears off after several hours. As we’re then unable to examine these patients, we often have to do CT pan-scans to diagnose them – a significant amount of unnecessary radiation for the patient, not to mention work, time and expense for the hospital. In extreme cases the emergency phenomena is so bad patients require paralysis and intubation for their own safety – a massive escalation of events from their pre-hospital treatment. This happened recently in a guy given pre-hospital ketamine analgesia (>80mg) for a hand injury – instead of getting stitches and follow-up with Ortho he ended up on a ventilator in ICU. This is why many ED nurses and doctors are less than delighted to hear a patient has been given ketamine – it often adds layers of complexity onto what could have been a simple case.
But isn’t it great for analgesia?
Yes, it’s a great choice – once the patient is filled with opioids, as much as their BP and respiratory efforts can tolerate. Ketamine alone, not so good. Many studies have shown that ketamine increases the analgesic potency of opioids, hence giving a small dose of ketamine alongside morphine is a great combination. Studies show that whilst using ketamine alone is better at pain control than morphine alone, the side effects outweigh the benefit. When using both together, pain control is better than either alone, with less side effects – this is what we should be doing.
A good friend and experienced doctor was given ketamine recently for a nasty limb injury – she felt no pain but recalls it being the most horrendous experience of her life. She’s stopped giving patients ketamine, except for paediatric sedations.
The most important point is to use the correct dose – a ‘sub-dissociative’ dose. If the patient starts dissociating (freaking out), you’ve given too much. For most patients the correct analgesic dose is 0.3mg/kg, which is 24mg for an 80kg person. Not much is it? Sure you can give more – once the first lot has worn off after about 15mins, but routinely giving bigger doses is where you get into problems. If using ketamine for analgesia in ED, I’d give morphine first, then once too drowsy or hypotensive to give more morphine I give 10mg IV ketamine, wait 5mins for peak effect, if not enough I’d give another 10mg, rarely a third dose. Using ketamine IM is a good option if you need a longer duration of effect or don’t have IV access, although it also takes longer to start having an effect – around 5mins, with a dose of 4mg/kg.
What about sedation? Isn’t it great for those patients kicking off?
Ketamine for sedation: definitely a second choice, after benzos. We do occasionally use ketamine for sedation in the ED, mostly in patients off their face on amphetamines, where huge amounts of benzos (>50mg midazolam) have already been given but aren’t touching them. Yes I’ve seen patients sedated with 200mg ketamine in ED, but it’s incredibly rare to need to do that. As long as they’re breathing, give more midazolam instead. The problem with ketamine for sedation is that it’s very situational – if the patient is agitated when they’re given it, they’ll wake up even more agitated, which is a safety hazard for anyone around them. We often use ketamine for paediatric sedation, but with the caveat that we have a nice quiet dark room, some calming music, someone they like telling them a story… and it works a treat. I’m sure you’re all falling off your chairs laughing right now trying to imagine how you recreate that scene on the side of a road or in the back of an ambulance… which is why ketamine isn’t so good for prehospital sedation. As a second line if benzos really aren’t working it has to be done, but it’s really important to have tried other options first.
Let’s be very clear on the doses for the various effects:
0.3mg/kg = analgesia (THIS IS WHAT WE WANT!)
0.5mg/kg = recreational: distorted perception, can talk and follow commands but may hallucinate and need constant reassurance.
0.8mg/kg = partially dissociative: have some awareness but feel disconnected from the world, some tolerate it but others will find it very unsettling.
>1mg/kg = fully dissociative: unaware of all external stimuli, the ideal state for RSI or procedural sedation.
RSI dose used in ED is 1.5mg/kg ie 120mg for an 80kg person.
Elderly patients should have much lower doses, or ideally avoid ketamine altogether. They’re more prone to hallucinations and less likely to tolerate them.
Higher doses just prolong the duration of action – making it a safe anaesthetic drug. Hence it’s on the WHO list of essential medicines and is the commonest anaesthetic drug in developing countries.
- Ketamine is great – when used for the right reason in the right person. Otherwise it’s a nightmare.
- Be clear whether you’re giving ketamine for analgesia, or sedation. Very different doses.
- If using as a sedative, try to create the calmest atmosphere possible to reduce emergency phenomena.
- Analgesic doses should be 10-20mg, after opioids and other analgesia is given – never first line.
- Fentanyl is a great alternative if the BP is saggy or you need a quick onset of action: 20mcg boluses for most patients with severe pain (I put 1 vial in a 10ml syringe ie 10mcg/ml, give 2mls every 5mins until pain improved). Beware of respiratory sedation with fentanyl doses over 50mcg – it’s rare to need more than this anyway.
- St John CPGs ketamine dose is stated as 10-50mg IV every 3-5mins. Staying at the lower end of that range will achieve good analgesia and good friendships with ED staff!
Feel free to come chat if you’ve any questions on this – or anything else related to emergency medicine!
Suzi Hamilton, MBChB, FACEM, Christchurch Emergency Department Fellow.